Kansas, 2013

Flash Flooding and Flooding in Kansas, July 29 to 30, 2013

July 29 to 30, 2013 · NWS ICT · 31 events in 13 counties and zones

A complex of thunderstorms moving east around 25 mph produced torrential rains across the region from that Monday afternoon until late that night along, and north, of a nearly stationary front that was draped across Northern Oklahoma. The flooding|that resulted was widespread and major with numerous roads and highways barricaded.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
31

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

A complex of thunderstorms moving east around 25 mph produced torrential rains across the region from that Monday afternoon until late that night along, and north, of a nearly stationary front that was draped across Northern Oklahoma. The flooding|that resulted was widespread and major with numerous roads and highways barricaded. Even a 30-mile segment of the Kansas Turnpike was closed briefly in Chase County. The flooding was so serious that water rescues and evacuations were required.

The most serious flooding occurred from McPherson County, across Southern Marion and Chase counties, to Greenwood County. In Northern McPherson County, one elderly woman was injured in Lindsborg when she fell into a flood around 600 PM. In Lindsborg, heavy trucks and boats were used to evacuate homes around an 8-mile wide area.

Many areas received 3 to 5 inches of rain in only 3 or 4 hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Jul 29, 11:53 AM CST, 9 minutes earlier.

Area forecast discussion, Jul 29, 11:53 AM CST, 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
1253 PM CDT MON JUL 29 2013

...AVIATION UPDATE...

.SHORT TERM...(TODAY THROUGH WEDNESDAY)
ISSUED AT 257 AM CDT MON JUL 29 2013

MAIN FORECAST CONCERNS: SEVERE WEATHER POTENTIAL THIS PM/EARLY EVE
AND HEAVY RAINFALL/FLOODING POTENTIAL INTO TUESDAY MORNING.

HIGHEST RAIN CHANCES THIS MORNING WILL BE IN CENTRAL KS WHERE
SLIGHTLY STRONGER MID-LEVEL ISENTROPIC ASCENT PERSISTS. OTHER
CONVECTION OVER THE SOUTHERN HIGH PLAINS SHOULD CONTINUE TO MOVE
EAST-NORTHEAST REACHING SOUTH CENTRAL KS THIS MORNING. NOT EXPECTING
THIS RAIN TO BE TOO HEAVY...AVERAGING 0.25 TO 0.50 INCH. KEY
QUESTION FOR THIS PM/EVE IS HOW FAR NORTH CAN THE EFFECTIVE FRONT
MOVE...WHICH CURRENTLY STRETCHES FROM FAR SOUTHWEST KS THROUGH
NORTHERN OK. IT APPEARS REASONABLE THAT THIS FRONT MAY LIFT INTO OUR
SOUTHERN KS COUNTIES BY THIS AFTERNOON...HOWEVER TO GET MUCH FURTHER
NORTH COULD PROVE DIFFICULT GIVEN POTENTIAL FOR WIDESPREAD LOW
CLOUDS/RAIN-COOLING EFFECTS. IF PARTIAL SUN/HEATING CAN OCCUR IN THE
SOUTH...AT LEAST MODERATE INSTABILITY WILL DEVELOP THIS PM/EARLY EVE
WITH ABOUT 30 KT OF W-NWRLY DEEP LAYER SHEAR VECTORS OVERHEAD.
THEREFORE WILL CONTINUE MENTION OF POSSIBLE SEVERE STORMS IN
HAZARDOUS WEATHER OUTLOOK IN SOUTH CENTRAL/SOUTHEAST KS. FOR TONIGHT
INTO TUESDAY MORNING...A SOUTHWESTERLY 35-40 KT LOW-LEVEL JET WILL
FOCUS ISENTROPIC ASCENT ACROSS MUCH OF THE AREA...WITH STRONGEST
MOISTURE TRANSPORT TARGETING SOUTH CENTRAL/SOUTHEAST KS WHERE
PRECIPITABLE WATER IS PROGGED TO REACH 2.0 TO 2.2 INCHES. THIS IS
THE 99TH PERCENTILE ABOVE NORMAL. UPPER LEVEL DIFFLUENCE ALSO
TARGETS MUCH OF THE FORECAST AREA AIDING IN UPWARD MOTION. A
MESOSCALE COMPLEX OF RAIN/T-STORMS SHOULD DEVELOP TONIGHT...WHICH
MAY SHOW BACKBUILDING TENDENCY INTO THE LOW-LEVEL JET ACROSS SOUTH
CENTRAL KS/FLINT HILLS/SOUTHEAST KS. HAVE EXPECTED HIGHEST RAINFALL
TOTALS THROUGH TUESDAY MORNING OF 2 TO 4 INCHES BASIN AVERAGE IN
THAT AREA. THIS IS CLOSE TO A CONSENSUS OF THE 00Z GEFS MEAN QPF
MAX AND ECMWF QPF MAX IN TERMS OF LOCATION/AMOUNTS OF MAXIMUM
RAINFALL. WILL KEEP PRESENT FLOOD WATCH AREAL CONFIGURATION...HOWEVER
WILL EXTEND IT TIL 18 UTC TUESDAY ALONG/E OF THE KS TURNPIKE.
CONFIDENCE IS MEDIUM FOR COUNTY FLOODING AND POTENTIALLY MULTIPLE
RIVERS GOING INTO FLOOD ESPECIALLY IN SOUTH CENTRAL/SOUTHEAST KS.

RAIN CHANCES SHOULD DIMINISH/END LATER TUESDAY INTO WEDNESDAY BEHIND
DEPARTING MID-LEVEL WAVE WITH LOW-LEVEL FLOW BECOMING
NORTH-NORTHEASTERLY. SOME RECOVERY IN TEMPERATURES EXPECTED TUESDAY
INTO WEDNESDAY WITH LESS CLOUD COVER...BUT PROBABLY STAYING A FEW-SEVERAL
DEGREES BELOW NORMAL GIVEN RECENT WIDESPREAD HEAVY RAINS.

JMC

.LONG TERM...(THURSDAY THROUGH SUNDAY)
ISSUED AT 257 AM CDT MON JUL 29 2013

MEDIUM RANGE MODELS INDICATE A BROAD UPPER LEVEL RIDGE ACROSS THE
SOUTH CENTRAL STATES...WITH THE MAIN BELT OF WESTERLIES ACROSS THE
NORTHERN TIER STATES. A COLD FRONT IS PROGGED TO DROP SOUTHWARD INTO
THE KANSAS REGION FRIDAY...AND THIS BOUNDARY MAY STALL NEAR OR JUST
NORTH OF OUR AREA OVER THE WEEKEND. THIS WILL BRING BACK CHANCES OF
THUNDERSTORMS FOR THE FRIDAY THROUGH SUNDAY PERIOD. TEMPERATURE
FORECAST WILL BE NEAR TO SLIGHTLY BELOW SEASONAL AVERAGES FOR THIS
TIME OF YEAR.

JMC

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z TUESDAY AFTERNOON)
ISSUED AT 1249 PM CDT MON JUL 29 2013

CONVECTION WITH HEAVY RAINFALL WILL CONTINUE TO INCREASE IN AREAL
COVERAGE INTO THE EVENING AND OVERNIGHT. WHILE VFR OR MVFR WILL
PREVAIL MUCH OF THE TIME...PERIODS OF IFR AND PERHAPS LIFR CAN
ALSO BE EXPECTED IN AND NEAR THE SHOWERS AND STORMS THROUGH
TONIGHT. A PERIOD OF IFR CIGS BEHIND THE COLD FRONT IS ALSO
EXPECTED EARLY TUESDAY MORNING ACROSS CENTRAL KANSAS.

KED

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    81  69  86  70 /  80 100  90  10
HUTCHINSON      79  68  85  69 / 100 100  80  10
NEWTON          79  69  85  68 /  90 100  90  10
ELDORADO        80  70  85  68 /  80 100  90  10
WINFIELD-KWLD   85  71  88  70 /  80 100  90  20
RUSSELL         74  66  85  66 /  80  80  50  10
GREAT BEND      78  67  86  67 /  80  80  60  10
SALINA          74  67  85  67 / 100  90  70  10
MCPHERSON       78  68  85  68 / 100  90  80  10
COFFEYVILLE     87  72  87  71 /  60 100 100  20
CHANUTE         81  69  85  69 /  70 100 100  20
IOLA            80  69  85  69 /  70 100 100  20
PARSONS-KPPF    84  71  86  70 /  60 100  90  20

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
FLOOD WATCH THROUGH TUESDAY AFTERNOON FOR KSZ053-068>072-083-
091>096-098>100.

FLOOD WATCH THROUGH TUESDAY MORNING FOR KSZ032-033-047>052-067-
082.

&&
Hazardous weather outlook, Jul 29, 11:47 AM CST, 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
1247 PM CDT MON JUL 29 2013

KSZ032-033-047>053-067>072-082-083-091>096-098>100-301800-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
1247 PM CDT MON JUL 29 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SHOWERS AND THUNDERSTORMS WILL CONTINUE TO INCREASE IN AREAL
COVERAGE INTO THE LATE AFTERNOON AND EVENING...BECOMING
WIDESPREAD TONIGHT. HEAVY RAINFALL IS LIKELY WITH ADDITIONAL
AMOUNTS OF 2 TO 4 INCHES.

THERE IS ALSO A RISK FOR SEVERE STORMS LATE THIS AFTERNOON AND
EVENING...ESPECIALLY ACROSS SOUTH CENTRAL AND SOUTHEAST KANSAS.
WHILE THE MAIN RISK WILL BE LARGE HAIL TO HALF-DOLLAR SIZE AND
WIND GUSTS TO 70 MPH...A TORNADO WILL ALSO BE POSSIBLE.

THE HEAVY RAINFALL EXPECTED THROUGH TONIGHT MAY RESULT IN SOME
COUNTY FLOODING...URBAN FLOODING...AND FLOODING OF
CREEKS...STREAMS...AND MAIN-STEM RIVERS. REFER TO THE FLOOD WATCH
FOR DETAILS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SHOWERS AND THUNDERSTORMS WITH LOCALLY HEAVY RAINFALL WILL PERSIST
EARLY TUESDAY MORNING IN SOUTH CENTRAL AND SOUTHEAST KANSAS. THIS
MAY RESULT IN COUNTY FLOODING...URBAN FLOODING...AND FLOODING OF
CREEKS...STREAMS...AND MAIN-STEM RIVERS. REFER TO THE FLOOD WATCH
FOR DETAILS.

CHANCES FOR THUNDERSTORMS WILL RETURN TO THE AREA LATE IN THE WEEK
INTO NEXT WEEKEND. A FEW STRONG STORMS WITH LOCALLY HEAVY RAINFALL
WILL BE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

A FEW STORM SPOTTERS MAY BE NEEDED THIS AFTERNOON AND EARLY THIS
EVENING...MAINLY ACROSS SOUTH CENTRAL AND SOUTHEAST KANSAS. IN
ADDITION...HEAVY RAINFALL AND FLOODING REPORTS WILL BE GREATLY
APPRECIATED.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

KED/JMC

In the hours before

Special weather statement, Jul 29, 10:47 AM CST, 1 hour 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
1147 AM CDT MON JUL 29 2013

KSZ049>051-067-068-291730-
HARVEY-MCPHERSON-RENO-RICE-SALINE-
1147 AM CDT MON JUL 29 2013

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR HARVEY...MCPHERSON...NORTHEAST RENO...RICE AND
SALINE COUNTIES...

AT 1145 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
SHOWERS AND THUNDERSTORMS WITH LOCALLY HEAVY RAINFALL ACROSS THE
AREA...AND MOVING EAST AT 25 MPH.

THESE STORMS MAY PRODUCE PONDING OF WATER ON ROADWAYS. LISTEN FOR
LATER STATEMENTS OR POSSIBLE FLOODING WARNINGS...SHOULD THE RISK FOR
MINOR LOW-LAND FLOODING BECOME MORE IMMINENT.

&&

LAT...LON 3889 9740 3809 9736 3800 9786 3837 9810
      3852 9800 3852 9792 3864 9793 3870 9788
TIME...MOT...LOC 1646Z 248DEG 23KT 3869 9778 3807 9771

DARMOFAL
Local storm report, Jul 29, 11:40 AM CST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1240 PM CDT MON JUL 29 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1239 PM     HEAVY RAIN       1 N LITTLE RIVER        38.42N 98.02W
07/29/2013  E2.00 INCH       RICE               KS   TRAINED SPOTTER

            TRAINED SPOTTER REPORTS 2 INCHES OF RAIN IN APPROXIMATELY
            AN HOUR AND A HALF.

&&

VJP

The radar

The Wichita radar (KICT), 91 km away, was scanning. The volume nearest the first event began at 18:00 UTC.

Open the radar archive at this moment

Event by event

21 flood, 8 flash flood, 2 thunderstorm wind. Local standard time, as filed.

Flood, McPherson

When
July 29, 12:02 PM CST to 4:12 PM CST
Where
McPherson County, 6.02 mi NW of Mc Pherson to 5.38 mi WSW of Mc Pherson Arpt
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
38.441, -97.734

A trained spotter sent a picture of street flooding in McPherson via twitter.

Flood, Rice

When
July 29, 1:11 PM CST to 3:45 PM CST
Where
Rice County, 4.5 mi NNE of Chase to 3.03 mi NE of Alden
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
38.409, -98.314

The emergency manager reported numerous water-covered roads throughout the county.

Flood, Marion

When
July 29, 2:23 PM CST to 5:03 PM CST
Where
Marion County, 0.5 mi NNW of Marion to 0.61 mi NW of Marion
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
38.357, -97.023

Heavy rains caused street flooding.

Flood, McPherson

When
July 29, 3:29 PM CST to 4:12 PM CST
Where
McPherson County, 0.48 mi SW of Lindsborg to 0.96 mi WNW of Lindsborg
Cause
Heavy Rain
Reported by
Amateur Radio
Coordinates
38.576, -97.677

Numerous roads across town were flooded.

Thunderstorm Wind, Reno

When
July 29, 3:45 PM CST to 3:50 PM CST
Where
Reno County, 0.94 mi N of Turon
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.814, -98.430

Tree limb damage occurred.

Thunderstorm Wind, Kingman

When
July 29, 3:53 PM CST to 3:58 PM CST
Where
Kingman County, 1.38 mi S of Penalosa
Measured
61 kt (70 mph) estimated gust
Property damage
$3,000
Reported by
Amateur Radio
Coordinates
37.700, -98.320

A tree with a 14-inch diameter trunk was uprooted.

Flood, Chase

When
July 29, 4:38 PM CST to 5:03 PM CST
Where
Chase County, 1.47 mi WNW of Cottonwood Falls to 2 mi SW of Cottonwood Falls
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
38.381, -96.553

Numerous roads across the county were flooded.

Flood, Greenwood

When
July 29, 4:44 PM CST to 5:03 PM CST
Where
Greenwood County, 1.25 mi NW of Eureka to 1.2 mi SW of Eureka
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
37.832, -96.317

Most streets were flooded to depths around 6 inches.

Flash Flood, McPherson

When
July 29, 4:47 PM CST to 9:37 PM CST
Where
McPherson County, 0.86 mi NNW of Marquette to 4 mi N of Inman
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
38.562, -97.833

Significant flooding was still occurring in Lindsborg as well as in additional areas that had received significant rainfall.

Flood, Marion

When
July 29, 4:53 PM CST to 5:03 PM CST
Where
Marion County, 2.21 mi WSW of Lincolnville to 4.56 mi SW of Lincolnville
Cause
Heavy Rain
Reported by
NWS Employee
Coordinates
38.491, -97.009

Water flowed across roads with creeks out of their banks.

Flood, Greenwood

When
July 29, 4:59 PM CST to 5:03 PM CST
Where
Greenwood County, 0.54 mi NNE of Eureka to 0.64 mi ESE of Eureka
Cause
Heavy Rain
Reported by
County Official
Coordinates
37.827, -96.296

One rescue was in progress from a car stalled in an intersection.

Flash Flood, McPherson

When
July 29, 5:00 PM CST to 9:37 PM CST
Where
McPherson County, 1.98 mi N of Marquette to 2.22 mi WNW of Roxbury
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
38.578, -97.825

A couple of homes were evacuated because of high water. Numerous county roads were impassable.

Flash Flood, McPherson

When
July 29, 5:00 PM CST to 9:37 PM CST
Where
McPherson County, 4.73 mi NW of Marquette to 6.48 mi NNE of Roxbury
Cause
Heavy Rain
Reported by
COOP Observer
Coordinates
38.589, -97.902

Around 6 PM law enforcement reported that numerous water rescues by boat were in progress.

Flash Flood, McPherson

When
July 29, 5:00 PM CST to 9:37 PM CST
Where
McPherson County, 3.46 mi N of Marquette to 2.45 mi NNE of Roxbury
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
38.600, -97.825

In approximately an 8-block area of Northern Lindsborg heavy trucks and flat bottom boats were needed to evacuate homes. One elderly person was injured from falling into the flood waters. The water had begun to recede.

Flood, Chase

When
July 29, 5:10 PM CST to 5:40 PM CST
Where
Chase County, 6.27 mi SSW of Matfield Green to 6.31 mi S of Matfield Green
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
38.082, -96.596

The Kansas Turnpike was closed briefly between mileposts 90 and 110. It was reopened.

Flood, Harvey

When
July 29, 5:10 PM CST to 11:50 PM CST
Where
Harvey County, 2.5 mi NW of Hesston to 2.03 mi NE of Hesston
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
38.157, -97.461

Roads were flooded across Hesston.

Flash Flood, Greenwood

When
July 29, 6:04 PM CST to July 30, 5:00 AM CST
Where
Greenwood County, 1.55 mi WSW of Fall River Res to 2.85 mi N of Piedmont
Cause
Heavy Rain
Reported by
County Official
Coordinates
37.664, -96.097

Nearly all streets in Eureka were closed but were starting to reopen.

Flash Flood, Marion

When
July 29, 6:04 PM CST to 10:05 PM CST
Where
Marion County, 7.22 mi NNE of Burns to 10.08 mi SSE of Goessel
Cause
Heavy Rain
Reported by
County Official
Coordinates
38.170, -96.811

Most roads were flooded, several of which were closed across the entire county.

Flood, Wilson

When
July 29, 6:38 PM CST to 8:23 PM CST
Where
Wilson County, 2 mi WNW of Fredonia to 2.22 mi NE of Fredonia
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
37.545, -95.852

Some roads were flooded and closed in the flood-prone areas. It was still raining heavily with around 3 inches measured at this time.

Flood, Neosho

When
July 29, 6:38 PM CST to 8:23 PM CST
Where
Neosho County, 2.79 mi NW of (Cnu)johnson Arpt Ch to 2.07 mi NE of Chanute
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
37.699, -95.515

Street flooding was in progress.

Flood, Harvey

When
July 29, 7:14 PM CST to 9:45 PM CST
Where
Harvey County, 2.14 mi N of Halstead to 4.36 mi W of Hesston
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
38.031, -97.517

Halstead and Ridge Roads were flooded between Halstead to Hesston with some stalled cars reported.

Flood, Harvey

When
July 29, 7:14 PM CST to 9:45 PM CST
Where
Harvey County, 0.68 mi NW of Newton to 1.26 mi ENE of Newton
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
38.056, -97.360

Some street flooding occurred in town.

Flood, Ellsworth

When
July 29, 7:21 PM CST to 10:30 PM CST
Where
Ellsworth County, 7.83 mi ESE of Lorraine to 10.6 mi E of Lorraine
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
38.520, -98.190

County roads were closed between Bushton and Geneseo. Ditches were full near Bushton.

Flood, Rice

When
July 29, 7:21 PM CST to 9:45 PM CST
Where
Rice County, 2.13 mi SW of Geneseo to 4.25 mi SSW of Geneseo
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
38.500, -98.180

County roads were closed between Bushton and Geneseo. Ditches were full near Bushton.

Flood, Butler

When
July 29, 8:40 PM CST to July 30, 5:00 AM CST
Where
Butler County, 1.43 mi NNW of El Dorado to 1.38 mi S of El Dorado Res
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
37.839, -96.882

Significant street flooding was occurring in town.

Flash Flood, Wilson

When
July 29, 8:41 PM CST to July 30, 2:15 AM CST
Where
Wilson County, 3.78 mi ESE of Coyville to 0.57 mi E of Buffalo
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
37.654, -95.839

High water was flowing across highway 75 just north of Buffalo.

Flood, Butler

When
July 29, 8:45 PM CST to July 30, 5:00 AM CST
Where
Butler County, 1.49 mi NW of El Dorado to 1.5 mi ENE of El Dorado
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
37.835, -96.890

High water closed 13 intersections. Water had entered a couple of businesses downtown. Water had begun to recede.

Flash Flood, Neosho

When
July 29, 9:07 PM CST to July 30, 2:15 AM CST
Where
Neosho County, 3.98 mi NE of Stark to 22.71 mi E of South Mound
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
37.724, -95.103

Numerous county roads were still closed across Northern Neosho County with some roads still barricaded in Chanute.

Flood, Saline

When
July 30, 12:25 AM CST to 9:15 AM CST
Where
Saline County, 4.94 mi SE of Gypsum to 4.3 mi SW of Gypsum
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
38.660, -97.344

Water covered Kansas Highway 4 south of Gypsum.

Flood, Saline

When
July 30, 9:16 AM CST to 9:23 AM CST
Where
Saline County, 2.07 mi S of Gypsum to 3.52 mi SSE of Gypsum
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
38.670, -97.427

The roads were closed near the intersection of Donmyer Road and Hobbs Creek Road due to flooding.

Flood, Harvey

When
July 30, 2:05 PM CST to 5:25 PM CST
Where
Harvey County, Sedgwick to 0.94 mi ESE of Sedgwick
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
37.920, -97.430

Police advise that Ridge Road north of 109th Street north to the county line flooded and impassable.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2013Every state in 2013This day in weather historyWarnings in Kansas, July 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 471861, 471863, 471864, 471866, 471868, 471869, 471871, 471878, 471884, 471886, 471903, 471914, 471934, 472068, 471959, 471965, 471969, 471972, 471979, 471982, 471996, 471998, 472001, 472004, 472009, 472016, 472018, 472026, 472031, 472043, 472049.